Texas, 2014

Damaging Wind in Texas, August 11, 2014

August 11, 2014 · NWS MAF · 1 event in 1 county or zone

There were easterly winds across the area bringing in low-level moisture. There was a boundary across the area with unstable air present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There were easterly winds across the area bringing in low-level moisture. There was a boundary across the area with unstable air present. Storms developed along and to the north of this boundary with damaging winds in the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 11, 4:53 PM CST, 7 minutes earlier.

Area forecast discussion, Aug 11, 4:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT Mon Aug 11 2014

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Scattered thunderstorms will persist until at least 12/03Z, so will
carry TSRA at most TAF sites this evening.  Thereafter, expect VFR
conditions to prevail overnight and through Tuesday afternoon.
TSRA are again possible Tuesday afternoon, but expect them to be
south and west of most TAF sites.

&&

.PREV DISCUSSION... /ISSUED 222 PM CDT Mon Aug 11 2014/

DISCUSSION...
Low level ely winds have expanded across the area in wake of the
boundary. Per the NAM12 there are two SB instability axes one
extending SE to NW across the PB and another across the Lower
Trans Pecos. Convection currently developing along the boundary is
expanding slowly to NW and N where SB destabilization is occurring.
High resolution TTU WRF expands precip further n into the I-20
corridor into the afternoon. Scattered PoPs still looks good into
evening and have mentioned locally heavy rain wording closest to
boundary. Convection is expected to wane with loss of heating but
will be renewed with its onset Tue, especially across the Trans
Pecos where moist upslope flow/daytime heating attempt to compensate
for poor LR/s. Temperatures will warm back up a few degrees n of
the Pecos River, close to M90 seasonal levels. Mid level anticyclone
will expand its influence Wed/Thur helping temps to climb back
above normal with 85h temps in the mid/upper 20C range. Convection
will be suppressed too, even in the mtns, as an expansive mid level
theta-e minimum holds sway. Mid level ridge axis will move some to
the s Fri leaving much of the CWFA within wly flow at 5h signaling
a further amplification of the mid level theta-e ridge. This will
attempt to advect re-circulated theta-e ridge ewd by Sat PM favoring
high based isold convection, at least across the w-nw. Probably
still hot/above normal temps Sun/Tue due to close proximity of mid
level anticyclone with low probability PoPs across the w, if anywhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 69  91  70  96  /  40  20  10  10
BIG SPRING TX              73  93  71  96  /  40  20  10  10
CARLSBAD NM                72  89  72  95  /  40  30  20  10
DRYDEN TX                  77  96  77  99  /  30  30  30  10
FORT STOCKTON TX           71  91  72  95  /  40  30  20  10
GUADALUPE PASS TX          65  81  65  86  /  40  30  30  10
HOBBS NM                   68  89  67  94  /  40  20  10  10
MARFA TX                   61  84  62  86  /  30  30  30  10
MIDLAND INTL AIRPORT TX    72  93  71  95  /  40  20  10  10
ODESSA TX                  73  92  74  94  /  40  20  10  10
WINK TX                    74  94  73  97  /  40  30  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Aug 11, 1:04 PM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT MON AUG 11 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
204 PM CDT MON AUG 11 2014 /104 PM MDT MON AUG 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MOST OF WEST TEXAS AND
SOUTHEAST NEW MEXICO THROUGH TONIGHT. A FEW OF THE STORMS COULD
BECOME STRONG AND PRODUCE BRIEF STRONG GUSTY WINDS...HAIL AND
LOCALLY HEAVY RAINFALL...PARTICULARLY ALONG/NEAR THE PECOS RIVER.
IN ADDITION THE STRONGER STORMS MAY PRODUCE FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE TUESDAY GENERALLY ALONG AND
WEST OF THE PECOS RIVER. GUSTY WINDS...SMALL HAIL...LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 11, 11:03 AM CST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1203 PM CDT MON AUG 11 2014

TXZ069-070-111730-
REAGAN-UPTON-
1203 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN UPTON AND SOUTHWESTERN REAGAN COUNTIES UNTIL 1230 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER TEXON AT 1202 PM CDT...MOVING
NORTH AT 10 MPH. THIS THUNDERSTORM IS CAPABLE OF PRODUCING GUSTY
WINDS OVER 40 MPH AND SMALL HAIL. THIS STORM IS ALSO CAPABLE OF
LOCALLY HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3139 10184 3139 10155 3110 10158 3110 10180
TIME...MOT...LOC 1702Z 181DEG 7KT 3120 10169

HUFFMAN
Special weather statement, Aug 11, 11:30 AM CST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1230 PM CDT MON AUG 11 2014

TXZ069-070-111800-
REAGAN-UPTON-
1230 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN UPTON AND SOUTHWESTERN REAGAN COUNTIES UNTIL 100 PM
CDT...

STRONG THUNDERSTORMS WERE LOCATED NEAR TEXON AT 1229 PM CDT...MOVING
NORTH AT 5 MPH. THESE STORMS ARE LOCATED ALONG U.S. HIGHWAY 67 IN
BETWEEN RANKIN AND BIG LAKE...AND ARE CAPABLE OF SMALL HAIL...WIND
GUSTS OVER 40 MPH...AND HEAVY RAINFALL. DRIVING CONDITIONS MAY
BECOME DIFFICULT IN THESE STORMS DUE TO REDUCED VISIBILITIES FROM
RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3136 10192 3136 10150 3108 10152 3108 10188
TIME...MOT...LOC 1729Z 186DEG 4KT 3122 10169

HUFFMAN
Special weather statement, Aug 11, 12:00 PM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 PM CDT MON AUG 11 2014

TXZ070-111830-
REAGAN-
100 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHERN REAGAN COUNTY UNTIL 130 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF BEST AT 1259 PM
CDT...MOVING NORTHEAST AT 10 MPH. THIS STORM IS OVER U.S. HIGHWAY 67
WEST OF BIG LAKE...AND IS CAPABLE OF PRODUCING GUSTY WINDS OVER 40
MPH...SMALL HAIL...AND HEAVY RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3147 10145 3108 10134 3108 10166 3133 10175
TIME...MOT...LOC 1759Z 220DEG 10KT 3123 10154

HUFFMAN
Special weather statement, Aug 11, 4:56 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
556 PM CDT MON AUG 11 2014

TXZ051-062-063-112345-
GLASSCOCK-MARTIN-MIDLAND-
556 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHEASTERN MIDLAND...NORTHWESTERN GLASSCOCK AND SOUTH
CENTRAL MARTIN COUNTIES UNTIL 645 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED JUST NORTH OF GREENWOOD AT
555 PM CDT...MOVING NORTHWEST AT 5 MPH.  WIND GUSTS UP TO 55 MPH ARE
POSSIBLE WITH THIS STORM.  I-20 WILL BE IMPACTED BY THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3210 10209 3223 10184 3202 10172 3193 10191
TIME...MOT...LOC 2255Z 146DEG 3KT 3205 10188

The radar

The Midland/Odessa radar (KMAF), 12 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Midland

When
August 11, 5:00 PM CST to 5:01 PM CST
Where
Midland County, Midland
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
32.000, -102.080

A thunderstorm moved across Midland County and produced damaging winds in Midland. An RV was flipped over, shingles were blown off, the squirting surrounding a home was blown off, and trash dumpsters were blown over. The cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537688.